Hello all, This is Mark, Dingo's dad. As Dingo mentioned in his post yesterday, the last month and a half had been pretty good until the dip in his health this past Friday. He's back up on his paws now, which we of course are thrilled about and calling him a 'Superdog' is an understatement. Twice now Dingo's health has dropped to such low levels that his vet had recommended we prepare ourselves to say goodbye. Both times we began the grieving process only to have this wonder dog turn his health around with a strong will to live, as if to tell his body "Not just yet". It's so hard to describe the pain and shock of watching Dingo fade to a ghost of himself in less than twelve hours, wandering around in a fog and barely able to move, to being full of life with that 'spark' in his eyes after receiving intravenous fluids. I really take great inspiration in watching him fight his cancer and take on his illness in his own way.
After this latest scare, I've been trying to keep him as active as possible. I believe that if his mind and body are stimulated with activity it can help distract him from how he may be feeling. Nothing's worse than just watching him lay there in a funk, knowing that he's not understanding why he doesn't feel well. However, I would never pressure him into being active if he wasn't up to it. Dingo has a very defined way of communicating with us, and if he wants to go for a walk or a ride in the car, he'll definitely keep at you until you give in. This past Saturday when he gave me that 'IT'S TIME TO GO' look, I figured I'd treat him to a trip to his favorite off-leash park and then the beach.
I get so much joy from simply watching him run around and explore, especially at the beach when he goes into a state of ecstasy just feeling the sand beneath his paws.
As much as we are encouraged by Dingo's will to live, and we try to stay hopeful, there are still new things that seem to pop up almost weekly that challenge him in minor ways. The latest are side effects related to his daily dosage of Prednisone, which he needs to take to keep his appetite up.
The first side effect is what I can only guess must be 'cotton mouth'. Even though Dingo drinks plenty of water, he's quite often licking his chops for minutes on end as if he's dehydrated and his mouth is dry.
The second side effect is more heartbreaking. Prednisone can make the skin very week and susceptible to abrasion, and Dingo has been getting common surface wounds that eventually scab over. Unfortunately once the scabs heal and fall off, the fur that was there goes with it, leaving him with coin sized bald spots all over his body. Fortunately, they don't seem to cause Dingo any pain or discomfort, as he's never tried to lick or scratch them, its more a cosmetic issue. Antibiotics help temporarily, and we're trying Neosporin now at the suggestion of his vet to see if that helps.
Will keep you posted on how this treatment develops.